Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Dodge City, KS

May 24, 2021Hamilton County, Kansas

NWS Dodge City, KS issued this areal flood warning at May 24, 2021, 5:00 PM MDT for Hamilton County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2021, 5:00 PM MDT (23:00 UTC)
Expired
May 25, 2021, 5:00 AM MDT
In force
12 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WGUS43 KDDC 242300
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
500 PM MDT Mon May 24 2021

KSC075-251100-
/O.NEW.KDDC.FA.W.0004.210524T2300Z-210525T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton KS-
500 PM MDT Mon May 24 2021

The National Weather Service in Dodge City has issued a

* Flood Warning for...
  Northwestern Hamilton County in southwestern Kansas...

* Until 500 AM MDT Tuesday.

* At 500 PM MDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 5 and 8 inches of rain have fallen.

Some locations that will experience flooding include...
  Coolidge.

This includes the following streams and drainages...
  West Bridge Creek, East Bridge Creek, Plum Creek, Arkansas River, 
  Sand Creek, Cheyenne Creek and East Bridge Creek tributary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3826 10178 3821 10177 3813 10184 3802 10196
      3802 10203 3803 10204 3815 10197 3824 10186

$$

BURGERT

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at May 24, 4:26 PM MDT, 34 minutes earlier.

Area forecast discussion, May 24, 4:26 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
526 PM CDT Mon May 24 2021

...Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 514 PM CDT Mon May 24 2021

Scattered severe thunderstorms capable of producing periods of
very heavy rainfall, hail up to 2 inches and wind gusts up to 60
mph will continue through early this evening.

23z Monday SPC mesoscale Analysis showing deep moisture
convergence, MLCAPES of 3000 to 4000j/kg and 0-6km shear of 40
knots across Kearny, Finney and Scott counties. This continue to
support ongoing severe thunderstorms in this area over the next
hour or two but as these storms move very slowly east they will
begin to move in the a more stable airmass so the hail threat
should begin to diminish, however high PWATS and and the slow
movement of these storms will result in ongoing heavy rainfall as
they track eastwards early tonight. Strong winds will also be
possible.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 108 PM CDT Mon May 24 2021

As of 17z it appears that models were having some difficulty in
picking up on a west to east surface boundary that was moving
north across Scott and Lane counties. Satellite loop also
indicates cu developing along this boundary at this time. Along
this boundary SPC Mesoscale Analysis has 0-6km shear of 30 to 40
knots and nice low level shear (15knots 0-1km shear and 20-30knot
0-3km shear) so conditions are looking more and more favorable
that as storms develop in this area over the next few hours that a
the environment will be favorable for not only large hail,
baseballs, but also the potential exists that few tornadoes to be
possible across portions of west central Kansas.

Models earlier this afternoon also showing that these storms will
eventually begin merge into a cluster this evening as they move
across west central Kansas along the northern edge of a mid level
baroclinic zone as the 850mb winds increase. Again the RAP has
this mid level baroclinic zone much further north that what it may
end up being given the potential for convection late today as far
south as Scott and Lane counties. At this time given this
possible bias have shifted the best chance for convection further
south early tonight as these storms cross western Kansas.

As these storms track east overnight an outflow/surface boundary
will cross into southwest Kansas and the models are in decent
agreement with this surface boundary continuing to track southeast
during the day on Tuesday. By late day this surface boundary is
forecast to be located south and east of Dodge City. At this time
models appear to hold off convection until late day and by this
time the most favorable area will be south and east of Dodge City.
If the NAM is correct stronger 0-6km shear will be present late
day along this boundary along with mid level instability. If
convection does develop along this boundary late day severe
thunderstorms will be likely with hail up to baseballs being
possible.

.LONG TERM...(Tuesday night through Monday)
Issued at 108 PM CDT Mon May 24 2021

Early Tuesday night models were in fairly good agreement with a
surface boundary being located just south and east of Dodge City.
Late day heating, mid level instability combined with improving
0-1km moisture convergence along this boundary will favor
scattered thunderstorms early Tuesday night as an embedded upper
wave crosses the Panhandle of Texas and south central Kansas. Some
of these storms early Tuesday night may be severe with larger
hail and strong gusty winds being the main hazards south and east
of Dodge City.

Mid to late week a series of upper level troughs will cross the
Central Plains as a west to southwest flow establishes itself
across the western and central United States. With a surface
boundary oscillating north and south across western Kansas during
this time frame there will be ongoing chances for afternoon and
overnight thunderstorms as each of these upper level troughs
passes. Exactly where, at this time, is unclear given the
uncertainty on timing of each of these upper waves crossing the
Central Plains and where this surface boundary will be located. As
a result of this uncertainty will stay close to the latest
guidance on precipitation chances.

Highs mid to late week will range from the low to mid 80s north
of wherever this surface boundary will be located on that day to
around 90 degrees south of this boundary.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 426 PM CDT Mon May 24 2021

Severe convection in progress from near Scott City to near
Syracuse as of 2120z is expected organize into a mesoscale
convective complex over the next few hours. Used HRRR trends as a
template for convective impacts at the terminals. Confidence for
impacts is highest at HYS, where a convective TEMPO group was
included (03-07z Tue). Storms will most likely graze the DDC/GCK
airports with strong outflow possible; amendments are likely.
Models concur LBL will remain dry and convection free. Stratus is
expected to spread into HYS/GCK/DDC behind the thunderstorm
complex tonight. IFR is most likely at DDC/HYS, and again least
impacts at LBL. Winds will be highly variable this evening around
convection, and in the thunderstorm complex outflow through
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  83  58  87 /  20  20  20  20
GCK  59  81  57  86 /  20  10  10  20
EHA  57  83  57  89 /  10  10  10  10
LBL  58  85  57  89 /  10  10  10  10
HYS  60  82  56  84 /  60  40  10  30
P28  64  84  62  87 /  20  30  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Burgert
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Turner
Hazardous weather outlook, May 24, 4:08 AM MDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
508 AM CDT Mon May 24 2021

KSZ030-031-043>046-061>066-074>081-084>090-251015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
508 AM CDT Mon May 24 2021 /408 AM MDT Mon May 24 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A slight risk for severe weather exists as early as 5 pm around
the Scott city area - and shifting southward toward Garden City
and Highway 400 corridor in the early evening hours. Damaging
wind, golfball size hail, lightning and heavy rain creating
localized flash flooding are all possible. An isolated tornado is
also possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

A stationary boundary will be in place from roughly Hays to
Liberal, providing the focus for a few strong to severe
thunderstorms across the area into central Kansas during the late
afternoon and evening.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 4 to 8 pm, mainly in the
Scott City to Garden City areas.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 24, 2:44 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
344 PM CDT Mon May 24 2021

KSZ062-242130-
Kearny KS-
344 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY COUNTY UNTIL 430
PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Leoti, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Kearny
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Kansas.

LAT...LON 3826 10154 3826 10116 3821 10112 3815 10154
TIME...MOT...LOC 2043Z 259DEG 20KT 3824 10153

SUGDEN
Local storm report, May 24, 3:25 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             14 N KENDALL            38.13N 101.58W
05/24/2021  E0.88 INCH       HAMILTON           KS   TRAINED SPOTTER

&&

LEE
Special weather statement, May 24, 4:08 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
508 PM CDT Mon May 24 2021

KSZ043-242245-
Scott KS-
508 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT COUNTY UNTIL
545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Scott State Lake, moving east at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Scott State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM CDT for west central
Kansas.

LAT...LON 3863 10071 3864 10101 3870 10101 3870 10072
TIME...MOT...LOC 2208Z 265DEG 6KT 3869 10092

SUGDEN
Local storm report, May 24, 4:11 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             14 NNE KENDALL          38.13N 101.47W
05/24/2021  E1.50 INCH       KEARNY             KS   PUBLIC

&&

LEE
Local storm report, May 24, 4:28 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             13 N LAKIN              38.13N 101.29W
05/24/2021  E1.75 INCH       KEARNY             KS   STORM CHASER

            GOLF BALL SIZE HAIL REPORTED BY STORM
            CHASER.

&&

RML
Special weather statement, May 24, 4:49 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
549 PM CDT Mon May 24 2021

KSZ043-044-242345-
Lane KS-Scott KS-
549 PM CDT Mon May 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND NORTHERN
LANE COUNTIES UNTIL 645 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Healy, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pendennis and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM CDT for west central
Kansas.

LAT...LON 3870 10025 3865 10025 3857 10029 3863 10080
      3870 10077
TIME...MOT...LOC 2249Z 264DEG 22KT 3869 10072

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:09 PM MDTSpecial Weather StatementDDCHamilton51 min
May 24, 1:20 PM MDTSevere Thunderstorm WarningDDCHamilton55 min
May 24, 2:12 PM MDTSevere Thunderstorm WarningDDCHamilton63 min
May 24, 2:29 PM MDTFlash Flood WarningDDCHamilton3 hr
May 24, 2:44 PM MDTSpecial Weather StatementDDCKearny46 min
May 24, 2:54 PM MDTSevere Thunderstorm WarningDDCScott66 min
May 24, 3:05 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny55 min
May 24, 3:08 PM MDTSevere Thunderstorm WarningDDCHamilton67 min
May 24, 3:48 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny57 min
May 24, 3:58 PM MDTFlash Flood WarningDDCHamilton, Kearny3 hr
May 24, 4:08 PM MDTSpecial Weather StatementDDCScott37 min
May 24, 4:12 PM MDTSevere Thunderstorm WarningDDCHamilton21 min
May 24, 4:17 PM MDTSevere Thunderstorm WarningDDCScott33 min
May 24, 4:35 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny55 min
May 24, 4:49 PM MDTSpecial Weather StatementDDCLane56 min
May 24, 5:23 PM MDTTornado Warning Tornado observedDDCKearny37 min
May 24, 5:44 PM MDTSevere Thunderstorm WarningDDCHamilton46 min
May 24, 5:59 PM MDTTornado WarningDDCKearny31 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.